On multiplicity of eigenvalues and symmetry of eigenfunctions of the $p$-Laplacian

Benjamin Audoux, Vladimir Bobkov, Enea Parini

DOI: http://dx.doi.org/10.12775/TMNA.2017.055

Abstract


We investigate multiplicity and symmetry properties of higher eigenvalues and eigenfunctions of the $p$-Laplacian under homogeneous Dirichlet boundary conditions on certain symmetric domains $\Omega \subset \mathbb{R}^N$. By means of topological arguments, we show how symmetries of $\Omega$ help to construct subsets of $W_0^{1,p}(\Omega)$ with suitably high Krasnosel'ski\u{\i} genus. In particular, if $\Omega$ is a ball $B \subset \mathbb{R}^N$, we obtain the following chain of inequalities: \[ \lambda_2(p;B) \leq \dots \leq \lambda_{N+1}(p;B) \leq \lambda_\ominus(p;B). \] Here $\lambda_i(p;B)$ are variational eigenvalues of the $p$-Laplacian on $B$, and $\lambda_\ominus(p;B)$ is the eigenvalue which has an associated eigenfunction whose nodal set is an equatorial section of $B$. If $\lambda_2(p;B)=\lambda_\ominus(p;B)$, as it holds true for $p=2$, the result implies that the multiplicity of the second eigenvalue is at least $N$. In the case $N=2$, we can deduce that any third eigenfunction of the $p$-Laplacian on a disc is nonradial. The case of other symmetric domains and the limit cases $p=1$, $p=\infty$ are also considered.

Keywords


$p$-Laplacian; nonlinear eigenvalues; Krasnosel'ski{\u\i} genus; symmetries; multiplicity; degree of map

Full Text:

PREVIEW FULL TEXT

References


A. Anane, Simplicité et isolation de la première valeur propre du p-Laplacien avec poids, C.R. Acad. Sci. Paris Sér. I Math. 305 (1987), no. 16, 725–728.

T.V. Anoop, P. Drábek and S. Sasi, On the structure of the second eigenfunctions of the p-Laplacian on a ball, Proc. Amer. Math. Soc. 144 (2016), no. 6, 2503–2512.

H. Attouch, G. Buttazzo and G. Michaille, Variational Analysis in Sobolev and BV Spaces, Applications to PDEs and Optimization, second edition, MOS-SIAM Series on Optimization, vol. 17, SIAM, Philadelphia, 2014.

M. Belloni and B. Kawohl, A direct uniqueness proof for equations involving the pLaplace operator, Manuscripta Math. 109 (2002), no. 2, 229–231.

J. Benedikt, P. Drábek and P. Girg, The second eigenfunction of the p-Laplacian on the disc is not radial, Nonlinear Anal. 75 (2012), no. 12, 4422–4435.

V. Bobkov and P. Drábek, On some unexpected properties of radial and symmetric eigenvalues and eigenfunctions of the p-Laplacian on a disk, J. Differential Equations 263 (2017), no. 3, 1755–1772.

V. Bobkov and E. Parini, On the higher Cheeger problem, arXiv: 1706.07282.

K. Borsuk, Drei Sätze über die n-dimensionale euklidische Sphäre, Fund. Math. 20 (1933), 177–190.

L. Brasco, E. Parini and M. Squassina, Stability of variational eigenvalues for the fractional p-Laplacian, Discrete Contin. Dyn. Syst. 36 (2016), no. 4, 1813–1845.

M. Cuesta, On the Fučı́k spectrum of the Laplacian and the p-Laplacian, 2000 Seminar in Differential Equations, May–June 2000, Kvilda (Czech Republic).

M. Del Pino and R. Manásevich, Global bifurcation from the eigenvalues of the pLaplacian, J. Differential Equations 92 (1991), no. 2, 226–251.

P. Drábek and S. Robinson, On the generalization of Courant’s Nodal Theorem for the p-Laplacian, J. Differential Equations 181 (2002), 58–71.

J.P. Garcı́a Azorero and I. Peral, Existence and nonuniqueness for the p-Laplacian: nonlinear eigenvalues, Comm. Partial Differential Equations 12 (1987), no. 12, 1389–1430.

A. Hatcher, Algebraic Topology, Cambridge University Press, Cambridge, 2002.

B. Helffer and M. Sundqvist, On nodal domains in Euclidean balls, Proc. Amer. Math. Soc. 144 (11), 4777–4791.

Y. Huang, On the eigenvalues of the p-Laplacian with varying p, Proc. Amer. Math. Soc. 125 (1997), no. 11, 3347–3354.

P. Juutinen and P. Lindqvist, On the higher eigenvalues for the ∞-eigenvalue problem, Calc. Var. Partial Differential Equations 23 (2005), no. 2, 169–192.

P. Juutinen, P. Lindqvist and J.J. Manfredi, The ∞-eigenvalue problem, Arch. Ration. Mech. Anal. 148 (1999), no. 2, 89–105.

B. Kawohl and P. Lindqvist, Positive eigenfunctions for the p-Laplace operator revisited, Analysis (Munich) 26 (2006), no. 4, 545–550.

S. Littig and F. Schuricht, Convergence of the eigenvalues of the p-Laplace operator as p goes to 1, Calc. Var. Partial Differential Equations 49 (2014), 707–727.

E. Parini, The second eigenvalue of the p-Laplacian as p goes to 1, Int. J. Differ. Equ. 2010 (2010), Art. ID 984671, 23 pp.

P. Rabinowitz, Minimax Methods in Critical Point Theory with Applications to Differential Equations, American Mathematical Society, Providence, 1986.

T.M. Trzeciak, Stereographic and cylindrical map projections example, http://www.latex-community.org/viewtopic.php?f=4&t=2111

J.L. Vázquez, A strong maximum principle for some quasilinear elliptic equations, Appl. Math. Optim. 12 (1984), no. 1, 191–202.

X. Yao and J. Zhou, Numerical methods for computing nonlinear eigenpairs. I. Isohomogeneous cases, SIAM J. Sci. Comput. 29 (2007), no. 4, 1355–1374.


Refbacks

  • There are currently no refbacks.

Partnerzy platformy czasopism